Don’t Be a Victim of Acetaminophen Poisoning

Tylenol is one of the most common pain-relievers on the market today. It is a well-trusted brand name, not only for pain relief, but fever reduction as well. The key ingredient in Tylenol, acetaminophen, is found in many other drugs on the market as well, but Tylenol is the most well known. Many people who are afflicted with chronic pain, turn to Tylenol or other acetaminophen based pain killers to help them deal with their pain and be able to function every day.

People who are in considerable pain, will often do anything they can to make the pain go away. Some make the mistake of thinking that taking more acetaminophen will reduce their pain faster and make it stay away longer than the recommended dosage does. Little do these people know, however, having too much acetaminophen in your system can lead to other serious health problems. Just by taking a double dose of acetaminophen, you are subjecting your liver to a possibly lethal dose, which could lead to liver failure. People who are in pain don’t realize the consequences of taking too much medicine, they just want something to help them now. Thousands of people each year are being hospitalized for acetaminophen overdose, and hundreds die each year, not from intentionally overdosing, but misuse.

A common cause for this problem is that acetaminophen is found in most pain relievers on the market today. Many people will take Tylenol, then an hour or so later, turn around and take a different brand name pain killer, not realizing they are taking a double dose of basically the same ingredients. Many diseases and conditions cause chronic pain, such as arthritis, migraines, lupus, even down to the simple cold and flu that we all fall victim to at one time or another. In the search for something to lessen the pain and make day to day living more bearable, many people will inadvertently feed too much acetaminophen into their systems. It is important to understand that just because you may take a different type of pain killer, it is still likely to have the same active ingredients as the one you took before that didn’t work. Taking larger doses will not lessen the pain any faster than a normal dose, however it will put you at a substantially increased health risk.

Some people are more susceptible to the side effects caused by many medicines than others. Even a normal dosage of acetaminophen can sometimes lead these people straight to the emergency room. It is important to keep in mind the effects that medicine have on you individually, before you start popping pills.

It is a good idea to start reading the labels of any medicine you are considering taking, especially to find out what the active ingredients are. You are probably better off not mixing over the counter pain relievers, just pick one that works for you and follow the recommended dosage. Avoid the temptation to take more thinking it will work better, as odds are high that it will do more harm to your system than good. If you are a person who suffers from chronic daily pain, you should see your doctor for recommendations on what to do to help alleviate it, rather than taking treatment into your own hands with over the counter products.

Arthritis Pain—How to Avoid Accidental Acetaminophen Poisoning

Accidental Poisoning from Acetaminophen

Acetaminophen is the most popular painkiller in the US. It is best known by the brand name Tylenol but is sold under 97 different brand names. It is known as paracetamol in many parts of the world. It is also sold in combination with other drugs in more than 100 products.

During cold and flu season, people who take acetaminophen for arthritis are at risk for acetaminophen poisoning. Taking just twice the recommended dose of acetaminophen can cause acute liver failure. Unfortunately, this has already happened to an alarming number of people because it isn’t hard to do. Two years ago, more than 56,000 people visited the emergency room due to accidental acetaminophen overdoses and 100 people died from unintentionally taking too much. Worse yet, the numbers appear to be growing.

How Can This Happen?

This happens so easily because acetaminophen is found in many different products. If you are taking the maximum recommended dose of just two acetaminophen-containing products, you can easily take an overdose.

For example, the maximum recommended dose of acetaminophen per day is 4000 mg. That equals 8 extra strength acetaminophen pills per day. You might easily take that much for arthritis pain.

Now let’s say you get the flu and decide to take a Cold & Flu product for your aches and stuffiness. Many of them include acetaminophen as the primary ingredient for reducing fevers and aches and pains. So, that will dose you with 1000 mg of acetaminophen every 6 hours or another 4000 mg a day.

By taking both products at the maximum recommend dose, you put yourself at risk for acute liver failure.

The problem doesn’t end there. You might get a head ache and pop some Excedrin. That’s 500 mg more acetaminophen per dose. Maybe you are in a car accident or have some dental work done. Prescription narcotics like Vicodin and Percocet contain from 325 mg to 750 mg of acetaminophen inside each pill. That can quickly add up.

Other Acetaminophen Complications for People with Arthritis

For some people, arthritis is caused by suboptimal detoxification pathways. Such people do not have the level of enzymes necessary to carry out the sulfoxidation necessary for a body to properly process and detoxify acetaminophen. In these circumstances, even the recommended level of acetaminophen may cause acetaminophen poisoning.

Furthermore, this same pathway is necessary for detoxifying many of the chemicals we are exposed to in our environment and through our food. This means that our detoxification system can also be weakened through chemical exposure. Similarly, if we swamp our system with acetaminophen, we don’t have enough detoxification power left to fully deal with all the other assaults in our daily environment.

If you have any known food sensitivities or chemical sensitivities, it is best to assume that your sulfoxidation pathways are already challenged enough, without adding the extra burden of acetaminophen in your system.

How to Avoid Acetaminophen Poisoning

Carefully read the label of any cold or flu medicine or painkiller that you are considering to ascertain how much acetaminophen it contains.

Healthy young adults should never exceed 4000 mg/day total from all sources for short term use. For long-term use healthy young adults should never exceed 3250 mg/day, according to clinical pharmacist Sandra Dawson, RPh, MSHA who lectures on pain management in long term care.

People who are vulnerable to damage from acetaminophen should take no more than 2000 to 3000 mg per day, according to Dr William Lee of the University of Texas Southwestern Medical Center. This lower maximum dose includes the healthy elderly since liver and kidney function generally decline with age. Of course, for vulnerable populations, long-term use this maximum dose will also need to be even lower.

Medication Overuse Headaches: The Vicious Cycle of Analgesic Rebound

Victims of frequent headaches often take painkillers frequently. And when their headaches occur even more often, they respond by taking painkillers more often, too. After a while, they might notice (though often don’t) that they’re taking painkillers almost every day. In short, they’re taking medicine more and more frequently and yet experiencing more and more days of headaches.

Although the typical victim of this scenario assumes that the headaches are occurring more frequently in spite of taking painkillers more frequently, the truth of the matter is that the increased headaches are probably occurring because of the increased use of painkillers. The headache victim has inadvertently entered a self-inflicted, vicious cycle in which the medications she takes are making her headaches worse and less treatable. This condition is known as “medication overuse headaches” (MOHs). Another name is “analgesic-rebound headaches.” An analgesic is a painkiller and “rebound” means just what it sounds like — a bounce-back. But in this case it’s not a basketball that’s bouncing. Instead, it’s pain in the head that’s bouncing back from the temporary relief afforded by the last dose of painkilling medication.

The MOH phenomenon occurs not only with prescription-strength painkillers, but also with over-the-counter analgesics like aspirin, acetaminophen, ibuprofen and naproxen. And when caffeine is used as part of an analgesic combination, it can be a culprit, too. The MOH phenomenon cannot be avoided by periodically replacing one painkiller with another. As far as the MOH-generating system is concerned, one painkiller is about the same as another.

MOHs are not rare. In a recent survey of 64,560 people, researchers at the Norwegian University of Science and Technology in Trondheim found that 1.3% of women and 0.7% of men had this condition. The prevalence increased steadily from 20 years of age until about 50 years and then steadily declined.

In my community-based practice of general neurology, I find that patients have rarely heard of MOHs. They’re just not being discussed on TV talk shows or in magazines. So how can a victim of frequent headaches defend herself from something she never heard of? It’s tough. And another unfortunate fact is that MOHs are a mess to get out of. It’s better not to even go there in the first place. It’s easier to prevent a MOH syndrome than to get out of it once it is present.

Like other people with pain that is never-ending or occurs in frequent attacks, victims of frequent headaches live from moment to moment with their pain. It’s easy to see how they get into a pattern of taking lots of painkillers. To them, yesterday and tomorrow are irrelevant. All they know is that they hurt right now and they want to do something about it. So they reach for their bottle of over-the-counter or prescription-strength painkiller and deal with that moment’s pain. And the painkiller does afford temporary benefit (otherwise, they wouldn’t keep taking it). But after another 4-24 hours, when the pain is bouncing back, they’re in the same pickle they were in previously, and reach for yet another round of painkillers.

One might think that people with frequent, distressing and disabling pain could recount with great precision the frequency, duration and intensity of their attacks, or provide reliable estimates of how often they have severe, moderate or just mild pain. But, when I interview people who have this problem, I usually find just the opposite. What they want to tell me about is the pain they have right now even though I’m seeing them for the first time for a problem they have had for months or even years. They seem genuinely puzzled (or even angry) when I ask picayune questions like, “How many days per typical month does your head hurt?” or, “How many days per month do you go all day, 100% pain-free?”

Moreover, when patients try to come up with numbers to characterize their burden of symptoms, they are naturally drawn to their “headaches from hell” — the worst of the worst — and discount their non-severe “regular headaches” which they don’t consider to be much of a problem, even though they take pills for them and they occur almost every day. In brief, it seems difficult for patients with MOH syndrome to see the big picture or adopt a long-term perspective.

In any case, the basic idea in MOH syndrome is that frequent use of as-needed painkillers transforms the original headache disorder from whatever it started as — perhaps migraine, tension-type headaches or even a combination of the two — into a condition that is worse. The painkillers swamp the original headache disorder and make it into a new problem with different characteristics. Specific treatments directed toward the original headache disorder are ineffectual until the MOH phenomenon washes out.

And the MOHs don’t wash out until the headache victim stops taking the painkillers and does so on a sustained basis. It can take up to two months for MOHs to wash out. The definitive approach is to do without painkillers entirely. While one can prevent MOHs by not taking analgesics more than 10-12 days per month, once MOHs are present, decreasing the use of painkillers to just 10-12 days per month is probably not sufficient to make them go away. The cleanest approach is to avoid them entirely. And the goal of doing so is to get back to the original headache disorder. Once the analgesic-rebound headaches have subsided, then the original headache disorder can be treated with more targeted treatments (typically including preventive-type medication instead of relying on crisis-driven treatments as the mainstay) with improved prospects of meaningful improvement.

When I discuss MOHs with people who are unlucky enough to have them, they usually respond by nodding their heads. They’ve seen with their own eyes what I’m describing. They’re usually glad to learn there’s a name for what is affecting them and that studies have been done that provide guidance on what needs to be done to get them out of the pickle they’re in. I insist on mentioning that if what they were doing already was good enough, then they wouldn’t have needed to see me in the first place. Or alternatively, if what they were already doing was destined to be an effective strategy, then they should have seen the benefits by now. But because their headaches are worsening, in order to do better, a new strategy is called for.

The program we sketch out together has two necessary components — stopping the painkillers and tracking each day’s headache symptoms with a recording system. The recording system doesn’t need to be fancy, and can be as simple as rating each day’s pain as none, mild, moderate or severe. The important feature is that the patient records each day’s pain experience before the day is done. This tool helps both the patient and the doctor to see the big picture and gain a long-term perspective. Also, each month’s recordings can be converted to numbers and compared with any other month’s results.

Everything else is secondary. Sometimes it is useful to prescribe a “preventive” medicine like amitriptyline, but only if the patient understands that it is not a replacement for the more important change of doing without painkillers. When prescribed, the main purpose of a preventive is to reduce the numbers of migraine and tension-type headaches once the analgesic-rebound syndrome has washed out. The preventive medication is a nice embellishment, but if it distracts the patient from stopping their analgesics (e.g. “That new pill you gave me didn’t do any good”) then it it’s better to do without it until the analgesic-rebound effect has washed out.